Virginia, 2007

Hail in Virginia, August 3, 2007

August 3, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm brought penny sized hail to a portion of Henry County during the afternoon of August 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm brought penny sized hail to a portion of Henry County during the afternoon of August 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 3, 1:50 PM EST, 2 hours earlier.

Area forecast discussion, Aug 3, 1:50 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI AUG 3 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE WESTERN PLAINS WILL BUILD SLOWLY
EAST AND INTO THE EASTERN U.S. NEXT WEEK. THIS WILL BRING HOT AND
HUMID WEATHER TO OUR AREA...WITH ONLY ISOLATED TO WIDELY SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS MAINLY IN THE MOUNTAINS.

&&

.NEAR TERM /THROUGH SATURDAY/...
AFTERNOON ISOLD CONVECTION MAINLY OVER HIGHER TERRAIN WILL DRIFT
SLOWLY EAST OVER THE FOOTHILLS INTO THIS EVENING. EXPECTING THE MORE
ORGANIZED CLUSTER THAT IS MOVING THROUGH ERN KY THIS AFTERNOON ASSOC
WITH WEAK UPR TROUGH TO SNEAK INTO FAR SOUTHWEST PORTION OF CWA BUT
THEN WEAKEN WITH LOSS OF HEATING. STORMS SEEM TO BE DRIFTING ALONG
SO FAR BUT WILL HAVE TO CONTINUE TO WATCH CAREFULLY THROUGH EARLY
EVENING FOR BACKBUILDING ALONG RIDGES...AS WELL AS TAZEWELL AREA
WERE SIGNIFICANT RAINFALL OCCURRED LAST EVENING.

CONVECTIVE ACTIVITY EXPECTED TO WEAKEN QUICKLY WITH LOSS OF
HEATING...WITH POSSIBLE EXCEPTION OF DOWN IN THE SOUTHWEST UNDER
MORE INFLUENCE FROM WEAK UPR TROUGH AND GOOD THETA-E RDG...AS WELL
AS WESTERLY FLOW INTO RIDGES.  STILL..ANYTHING LINGERING PAST DARK WILL BE
VERY ISOLD.  VALLEY FOG LIKELY AGAIN IN THE MTNS BY LATE TONIGHT...BUT
EVENING SHIFT WILL HAVE TO CONSIDER ADDING ADDITIONAL FOG AREAS
DEPENDING ON WHERE ANY RAINFALL IS LINGERING INTO THE EVENING.

SATURDAY VERY SIMILAR TO TODAY...ONLY PERHAPS EVEN A DEG OR TWO
HOTTER WITH LOW LEVEL THICKNESS VALUES UP A NOTCH AHEAD OF THE WEAK
FRONT AND UPPER WAVE APPROACHING FROM NW.  WEAK FLOW BUT SLIGHTLY MORE
WESTERLY COULD SERVE TO FOCUS MORE OF THE ACTIVITY ALONG WRN SLOPES
VS THE BLUE RDG...BUT ISOLD ACTIVITY STILL POSSIBLE ALONG ANY OF THE
HIGH TERRAIN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
OUT OF THE FULL FORECAST PERIOD...THIS PERIOD WILL BE THE MOST
COMPLICATED AS MODELS ARE DIFFERING ON PLACEMENT/TRACK OF A MCS. MODELS
AGREE ON A BROAD UPPER LEVEL RIDGE MOVING INTO THE SOUTHERN
MISSISSIPPI VALLEY ON SUNDAY. A SHORT WAVE TRACKING ALONG THE OUTER
RINGS OF THIS RIDGE WILL MOVE ACROSS THE OHIO VALLEY. WHERE IT GOES
FROM THERE IS THE BIG QUESTION. NAM/CAN KEEP BULK OF THE ENERGY
NEAR LAKE ERIE. GFS DROPS THE WAVE SOUTH THROUGH THE OHIO VALLEY AND
DIRECTLY OVER RNK CWA. WITH DISCONTINUITY WITH THE MODELS...WILL
ONLY CARRY CHANCE POPS FOR SUNDAY AND SUNDAY NIGHT. IF THE GFS MODEL
IS CORRECT...TEMPERATURES WILL BE IN THE MID TO UPPER 70S ACROSS THE
WEST AND MID TO UPPER 80S IN THE EAST. IF NAM IS THE SUPERIOR
MODEL...80S ARE FORECASTED ACROSS THE WEST AND 90S IN THE EAST. FOR
THIS FORECAST PACKAGE...PLAYED TEMPERATURES BETWEEN THE TWO.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER LEVEL RIDGE WILL MOVE FROM THE GULF STATES AND INTO THE
SOUTHEASTERN STATES NEXT WEEK. WITH HEIGHTS BUILDING AND TROPICAL
CHARACTERISTICS ASSOCIATED WITH THIS SYSTEM...HOT AND HUMID
CONDITIONS ARE ABOUND. RECORD TEMPERATURES ARE POSSIBLE...ESPECIALLY
ACROSS THE WEST. CONVECTION ACTIVITY WILL BE LIMITED WITH THIS
SYSTEM BUT CAN NOT RULE OUT SCATTERED STORMS STARTING IN THE
MOUNTAINS DURING THE AFTERNOON AND DRIFTING TO THE EAST DURING THE
EVENING. STORMS MAY NOT MOVE MUCH ACROSS THE HIGHER TERRAIN AND
WITH A TROPICAL LIKE ATMOSPHERE TO WORK WITH...LOCALIZED
TORRENTIAL DOWNPOURS WILL BE POSSIBLE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AT 17Z ISOLD CONVECTION WAS JUST BEGINNING TO DEVELOP ALONG AND
NEAR THE BLUE RDG...WITH A BIGGER CLUSTER WELL TO TEH WEST IN
EASTERN KY. FCST OF ISOLD THUNDERSTORM ACTIVITY IN THE EAST AND
SCATTERED IN THE WEST WILL LIKELY MEAN STORMS MISS AIRPORT SITES
THIS AFTERNOON AND EARLY EVENING...BUT WILL CONTINUE WITH MENTION
OF VCTS FOR WRN AIRPORTS STARTING BY 19Z IN WV AND A LITTLE LATER
AROUND ROA. A STORM WOULD HAVE TO MOVE DIRECTLY OVER FOR
MVFR...AND IFR ONLY A REMOTE POSSIBILITY AND WOULD BE VERY BRIEF
IF AT ALL. SKIES SHOULD CLEAR WITH DISSIPATING STORMS BY LATE
EVENING...AND SOME FOG AGAIN POSSIBLE IN VALLEYS AND WHERE IT
RAINS. AT THIS POINT GOING WITH CLIMATOLOGY AT LWB WITH SOME LIFR
FOG FOR A COUPLE HOURS TOWARD DAWN. SIMILAR SCENARIO FOR SATURDAY
BUT CONVECTION MAY BE EVEN LESS LIKELY TO GET EAST OF THE BLUE RDG
WITH WEAK WESTERLY FLOW. WINDS LIGHT WESTERLY AND NOT AN ISSUE.

SUNDAY THROUGH NEXT WEEK...MORE ORGANIZED CONVECTION MAY MOVE IN TO THE
WEST ON SUNDAY BUT TIMING UNCLEAR AT THIS POINT...OTHERWISE WARM
AND HUMID AIRMASS WILL REMAIN IN PLACE...TYPICAL OF
AUGUST...PROVIDING A 20-30 PERCENT CHANCE OF SCATTERED
STORMS...MAINLY IN THE MOUNTAINS...EACH DAY THROUGH NEXT WEEK.

&&

.CLIMATE...
RECORD TEMPERATURES FOR AUGUST 4TH.

ROANOKE...98 IN 1955
LYNCHBURG...100 IN 1930
DANVILLE...101 IN 1987
BLACKBURG...95 IN 1987
BLUEFIELD...90 IN 1995

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/RCS
NEAR TERM...RCS/SK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...RCS/SK
CLIMATE...
Hazardous weather outlook, Aug 3, 4:26 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EDT FRI AUG 3 2007

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>045-040930-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-
MONROE-GREENBRIER-
526 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE THIS AFTERNOON AND EVENING. THE STORMS WILL BE SLOW
MOVING...SO HEAVY DOWNPOURS AND LOCALIZED FLOODING ARE POSSIBLE IN
A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044-058-059-040930-
ROCKINGHAM-CASWELL-PITTSYLVANIA-HALIFAX-CHARLOTTE-
526 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 2:52 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT FRI AUG 3 2007

VAZ033-044-032015-
FRANKLIN VA-PITTSYLVANIA VA-
352 PM EDT FRI AUG 3 2007

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF PENHOOK...OR ABOUT 3 MILES
NORTHWEST OF SAGO...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...AJAX AT 400 PM EDT...SAGO AT 410 PM
EDT...AND CALLANDS AT 415 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES BEFORE 5:00PM. SMALL
HAIL IS ALSO LIKELY.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Aug 3, 3:50 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT FRI AUG 3 2007

VAZ022-033-034-032130-
FRANKLIN VA-ROANOKE VA-BEDFORD VA-
450 PM EDT FRI AUG 3 2007

...STRONG THUNDERSTORM IN EXTREME NORTHERN FRANKLIN COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF STEWARTSVILLE...OR ABOUT 6 MILES
WEST OF NORTHWEST SMITH MOUNTAIN LAKE. THE STORM WAS NEARLY
STATIONARY. THE STRONG THUNDERSTORM WILL BE EAR STEWARTSVILLE AND
GOODVIEW AT 530 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING AND POSSIBLE SMALL HAIL IN THE
THE PATH OF THIS STORM.

AMS

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
August 3, 3:50 PM EST
Where
Henry County, 5 mi N of Axton
Measured
0.75 in hail
Reported by
Public
Coordinates
36.742, -79.720

Penny sized hail fell 5 miles north of Axton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54267.